Kansas, 2006

Hail and Damaging Wind in Kansas, June 28, 2006

June 28, 2006 · NWS TOP · 15 events in 3 counties and zones

14 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$75,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 28, 2:45 AM CST, 11 hours 45 minutes earlier.

Area forecast discussion, Jun 28, 2:45 AM CST, 11 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 AM CDT WED JUN 28 2006

.DISCUSSION...

SATELLITE SHOWING WARM AIR ADVECTION MID CLOUDS AROUND 10 KFT
DEVELOPING ACROSS NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA
THIS MORNING. RADAR SHOWING SOME WEAK RETURNS WITH MAINLY SOME LIGHT
RAIN OR SPRINKLES HITTING THE GROUND. TENDENCY OVER THE LAST 45
MINUTES HAS BEEN FOR SHOWERS TO DEVELOP ACROSS REPUBLIC COUNTY THEN
MOVE SOUTHEAST AND DISSIPATE BEFORE REACHING I-70. RADAR ALSO SHOWS
A BOUNDARY IN NORTHEAST KANSAS MOVING NORTHEAST INTO NEMAHA COUNTY
AT 0815Z. CURRENT TRENDS WITH THE MID LEVEL SHOWERS REMAINING LIGHT
WILL NOT INTRODUCE POPS AFTER 12Z THIS MORNING FOR THESE DUE TO LACK
OF MOISTURE...BUT WILL INCREASE THE AMOUNT OF CLOUDS ACROSS THE CWA
THIS MORNING.

SATELLITE SHOWING A WEAK WAVE OVER WESTERN SOUTH DAKOTA THIS MORNING
AND ANOTHER STRONGER WAVE MOVING INTO WYOMING THAT SHOULD MOVE INTO
NEBRASKA LATER TODAY AND INTO CENTRAL AND EASTERN KANSAS LATER THIS
AFTERNOON SO WILL KEEP SMALL POPS GOING THIS AFTERNOON AND TONIGHT
WITH WARM ADVECTION CONTINUING. FRONTAL BOUNDARY OVER NORTHEAST
KANSAS TO MOVE NORTHEAST DURING THE AFTERNOON HOURS THURSDAY INTO
NEBRASKA INTO NORTHWEST MISSOURI.

RIDGE OVER THE ROCKIES BUILDS INTO THE CENTRAL PLAINS ON THURSDAY
NIGHT AND FRIDAY. TEMPERATURES MAY REACH INTO THE UPPER 90S ACROSS
THE NORTH CENTRAL COUNTIES WITH THE MID 90S FURTHER EAST.

GFS BRINGING IN ANOTHER BOUNDARY TOWARD THE NEBRASKA/KANSAS LINE ON
SUNDAY AND KEEPING IT THERE BEFORE MOVING IT SOUTH INTO THE CWA ON
MONDAY AS UPPER RIDGE MOVES BACK WEST. HAVE KEPT LOW POPS GOING FOR
THIS TIME PERIOD. MADE NO CHANGES TO THE EXTENDED.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 28, 4:07 AM CST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
507 AM CDT WED JUN 28 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-291015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
507 AM CDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY ACROSS
NORTHEAST KANSAS...MAINLY NORTH OF A LAWRENCE TO MARYSVILLE LINE.

THERE IS A CHANCE OF THUNDERSTORMS ALONG AND NORTH OF HIGHWAY 36 SUNDAY
AND SUNDAY NIGHT...THEN ACROSS THE ENTIRE AREA ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 28, 2:28 PM CST, 2 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
328 PM CDT WED JUN 28 2006

KSZ034-282115-
OTTAWA-
328 PM CDT WED JUN 28 2006

THROUGH 415 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 5
MPH ACROSS PORTIONS OF OTTAWA COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...STRONG WINDS IN EXCESS OF 50 MPH AND HEAVY RAIN. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE MINNEAPOLIS.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The radar

The Topeka radar (KTWX), 131 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ottawa

When
June 28, 2:30 PM CST
Where
Ottawa County, 4 mi SE of Delphos
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.250, -97.717

Report Relayed via NSSL.

Hail, Ottawa

When
June 28, 2:40 PM CST
Where
Ottawa County, 5 mi SE of Delphos
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.233, -97.700

Report relayed via NSSL.

Hail, Shawnee

When
June 28, 2:57 PM CST
Where
Shawnee County, Rossville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.133, -95.950

Hail, Ottawa

When
June 28, 3:00 PM CST
Where
Ottawa County, 3 mi NE of Minneapolis
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.167, -97.683

Report relayed via NSSL.

Hail, Ottawa

When
June 28, 3:00 PM CST
Where
Ottawa County, 8 mi NE of Minneapolis
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.217, -97.617

Report relayed via NSSL.

Hail, Shawnee

When
June 28, 3:02 PM CST to 3:03 PM CST
Where
Shawnee County, Willard
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.100, -95.950

Two reports of 1 inch diameter hail were received from Willard, with one being reported just north of the Kansas River. Three minor accidents also occurred about 1 mile east of Willard on Interstate 70, caused by slick roads and backed up traffic. One indirect injury was reported in the accidents.

Hail, Shawnee

When
June 28, 3:04 PM CST
Where
Shawnee County, Rossville
Measured
1 in hail
Crop damage
$75,000
Reported by
COOP STATION
Coordinates
39.133, -95.950

Newspaper accounts indicate that many acres of crops including corn, soybeans, and melons were damaged or destroyed in and around the Rossville area. Damage amounts are estimated.

Hail, Ottawa

When
June 28, 3:30 PM CST
Where
Ottawa County, 4 mi NE of Minneapolis
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.167, -97.667

Report relayed via NSSL.

Hail, Ottawa

When
June 28, 3:35 PM CST
Where
Ottawa County, 5 mi N of Minneapolis
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.200, -97.717

Thunderstorm Wind, Ottawa

When
June 28, 3:35 PM CST
Where
Ottawa County, Minneapolis
Measured
61 kt (70 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.133, -97.717

An off-duty NWS meteorologist reported a 4 to 6 inch tree limb down in Minneapolis. Time was estimated.

Hail, Ottawa

When
June 28, 3:35 PM CST
Where
Ottawa County, Minneapolis
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.133, -97.717

Hail, Shawnee

When
June 28, 3:55 PM CST
Where
Shawnee County, 4 mi W of Topeka
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.050, -95.750

Hail covered the ground.

Hail, Shawnee

When
June 28, 4:00 PM CST
Where
Shawnee County, 3 mi S of Willard
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.050, -95.950

Report relayed via NSSL.

Hail, Shawnee

When
June 28, 4:12 PM CST
Where
Shawnee County, 4 mi W of Topeka
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.050, -95.750

Hail, Wabaunsee

When
June 28, 4:50 PM CST
Where
Wabaunsee County, 2 mi NE of Paxico
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.083, -96.133

Reported as large marble size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514734, 5514735, 5514736, 5514737, 5514738, 5514739, 5514740, 5514741, 5514742, 5514813, 5514814, 5514815, 5514816, 5514818, 5514817.